MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE MYCROMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE MYCROMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1MYM08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abdominal Pain (1685); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/13/2009
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open inguinal hernia repair on (b)(6) 2007, whereby a gore® mycromesh® biomaterial was implanted.It was reported to gore that the patient underwent open inguinal hernia repair on (b)(6) 2009, whereby a gore® mycromesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby both gore devices were explanted.It was reported the patient alleges the following injuries: revision surgery, abdominal pain, mesh removal requiring an additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2007: (b)(6) medical center.(b)(6).Operative report.Preoperative diagnosis: right inguinal hernia.Postoperative diagnosis: direct right inguinal hernia with lipoma of the cord.Operative procedure: repair of direct right inguinal hernia with gore-tex mesh and excision of lipoma of the cord.Details of operation: ¿after satisfactory prepping and draping the patient¿s right inguinal canal, 1% lidocaine was infiltrated and an incision was made over the inguinal canal and carried down to the external oblique fascia.Fascia was incised, cord structures were mobilized.Ilioinguinal and iliohypogastric nerves were identified and carefully preserved.A direct inguinal hernia was identified and a lipoma of the cord was also noted.High ligation was performed on the lipoma of the cord with 2-0 chromic.A precut gore-tex was applied over the floor of the inguinal canal.It was sutured laterally to the inguinal ligament and medially to the transversus abdominus aponeurosis with running 2-0 prolene.Ends of the gore-tex were wrapped around the cord structures and tacked together with 2-0 prolene.Nerves and cord structures were returned to their normal location.The external oblique fascia was closed with 2-0 chromic, subcu was approximated with 3-0 chromic, and skin was closed with 4-0 prolene.Jp drain had been inserted.Patient tolerated the procedure well.¿ on (b)(6) 2007: (b)(6) medical center.Perioperative nursing record.Implant sticker.Operative procedure: right inguinal hernia repair with gortex patch.Specimen: lipoma of the cord.Asa 2.Gore® mycormesh® biomaterial.Ref catalogue number: 1mym08.Lot batch code: 04824699.W.L.Gore & associates.The records confirm a gore® mycromesh® biomaterial (1mym08/04824699) was implanted during the procedure.On (b)(6) 2007: (b)(6) medical center.(b)(6), inc.(b)(6), md.Pathology report.Final diagnosis: specimen labeled as lipoma of cord: consistent with lipoma.Gross description: working diagnosis: right inguinal hernia.Specimen labeled as lipoma of cord is received in formalin and consists of a tan-yellow circumscribed piece of soft tissue consistent with lipoma measuring 3x1.5x0cm.Sections are unremarkable.The specimen is for gross identification only.On (b)(6) 2009: (b)(6).(b)(6).Operative report.Preoperative diagnosis: recurrent right inguinal hernia.Postoperative diagnosis: probable recurrent direct inguinal hernia.Procedure: repair of recurrent right inguinal hernia.Details of operation: ¿after satisfactory prepping and draping the patient¿s right groin, 1 % lidocaine was infiltrated and an old incision was reopened.The incision was carried down to the external oblique fascia.The fascia was incised and cord structures were mobilized.Because of scar tissue, we were unable to identify the ilioinguinal and iliohypogastric nerves.Cord structures were completely mobilized.No indirect component was identified.The floor of the inguinal canal was a little weak and i felt perhaps the patient had a direct inguinal hernia.A patch was reapplied over the old floor of the inguinal canal.It was sutured laterally to the inguinal ligament and medial to the transversus abdominis aponeurosis with a running 2-0 prolene.The ends of the gore-tex were wrapped around the cord structures and tacked together with 2-0 prolene, then the nerves and cord structures were returned to their normal locations.The external oblique fascia was closed with 2-0 chromic laterally.A jp drain was inserted.The subcutaneous tissue was approximated with 3-0 chromic and the skin was closed with 4-0 prolene.Sterile dressings were applied.The patient tolerated the procedure well.¿ on (b)(6) 2009: (b)(6).Perioperative nursing record.Implant sticker.Operative procedure: right inguinal hernia repair with patch.Asa 2.Gore® mycromesh® biomaterial.Ref catalogue number: 1mym08.Lot batch code: 06476584.W.L.Gore & associates.Exp 2013-12-21 [handwritten].The records confirm a gore® mycromesh® biomaterial (1mym08/06476584) was implanted during the procedure.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??: [missing records: operative report for first two right inguinal hernia repairs were not provided.] product identification records for the alleged ¿gortex graft right groin¿ were not provided.Product identification records for the alleged ¿gortex graft right groin¿ were not provided.??/??/11: [missing records: records for ct scan of abdomen and pelvis and ultrasound of right testicle were not provided.] (b)(6) 2011: (b)(6).Operative report.Preoperative diagnosis: recurrent right inguinal hernia.Postoperative diagnosis: femoral right inguinal hernia.Procedure performed: 1.Removal of prior mesh.2.Mcvay repair of femoral hernia.3.Lichtenstein mesh repair of inguinal hernia.Assistant: 1.(b)(6), kcsa.2.(b)(6), kcsa.Anesthesia: general provided by (b)(6), crna; and (b)(6), crna.Blood loss: minimal.Complications: none immediate.Specimens: prior polytetrafluoroethylene mesh.Findings: the patient had a femoral hernia in addition to direct inguinal hernia.No evidence of indirect sac was identified.The prior mesh (polytetrafluoroethylene) was removed.Indication for surgery: the patient is a 53-year-old male who presented to my office after having a second right inguinal hernia repair.He states that he has continued worsening right groin pain, which emanated from his right inguinal region, which had worsened over the last several months.The pain has gotten to the point that it is debilitating for him.He underwent a ct scan of the abdomen and pelvis as well as an ultrasound of his right testicle.There was noted to be normal blood flow noted at right testicle.Ct scan of the abdomen and pelvis did not demonstrate a visible defect.On exam, the patient had demonstrated a bulging area low in the inguinal canal.For this reason, i offered him attempts of third repair with removal of his prior mesh.Risks, benefits, and alternatives were described included a possible nerve injury and loss of blood supply to the testicle.Despite these risks, he was agreeable and wishing to proceed.Procedure in detail: ¿once signed informed consent was placed on the chart, the patient brought to the operating theater and placed in supine position on the operating table.Sequential compression devices were applied to bilateral lower extremities.General anesthesia was induced.Once the patient was satisfactorily anesthetized, his groin was clipped of hair, prepped and draped in usual sterile fashion with ioban.Attention was directed to the midportion between the anterior superior iliac spine and the pubic tubercle.Transverse skin incision was created in the area deepened through subcutaneous tissue, down the level of the external oblique aponeurotic fascia.The aponeurotic fascia was then opened with a stab incision, and scar tissue was excised overlying this.The aponeurosis was opened inferomedially and superolaterally.Inferomedially, mesh was encountered consisting of what appeared to be polytetrafluoroethylene.This was divided away bluntly and sharply.Care was taken to avoid injury to the spermatic cord and testicular artery.The spermatic cord, testicular artery, and venous pampiniform plexus were controlled with a penrose drain and isolated away from the rest of the dissection.Mesh was then carefully dissected away with what appeared to be some of the underside of the external oblique aponeurosis medially and to the shelving edge laterally.Prolene sutures were excised as well.Once the mesh was removed, evaluation of the groin revealed a significant right inguinal canal defect paralleling his femoral vessels, consistent with a femoral hernia.Given his prior mesh _____ x 2 for mcvay repair and using 0 ethibond, i brought the ilioinguinal ligament down to cooper¿s ligament and secured this x 3.Care was taken to avoid vascular injury.Next, the wound was irrigated and suctioned of its irrigant.No evidence of active bleeding was identified.Polypropylene mesh in a keyhole fashion was placed into the wound and secured to the pubic tubercle with 0 ethibond in systematic fashion.An [sic] 0 ethibond was used to secure the polypropylene mesh to the shelving edge of poupart ligament laterally to conjoined tendon medially.Two limbs were placed around the cord and cord structures, secured again with 0 ethibond.The opening was evaluated, found to be without evidence of constriction or too loose.The mesh was then cut to length and again secured superior laterally to the shelving edge of the ilioinguinal ligament.The wound was again irrigated and suctioned of its irrigant.Local anesthetic was injected through all tissue planes.The external oblique aponeurosis was closed with ethibond in interrupted fashion.Deep dermis was closed with 3-0 vicryl in running fashion.Skin edges were reapproximated with 4-0 monocryl in subcuticular fashion.The wounds were cleansed, dried, and dressed with steri-strips, gauze, and tegaderm dressing.All instruments and needle counts were correct at the end of the case.The patient tolerated the procedure well, was awakened from anesthesia, extubated in operating room, taken to recovery room where he continued to awaken uneventfully.¿ (b)(6) 2011: (b)(6).Pathology report.Specimen #: 11:lb:s2327 [assigned; difficult to read].Received: (b)(6) 2011 ¿ 0851.Collected: (b)(6) 2011.Entered: (b)(6) 2011 ¿ 0851.Clinical pre-operative diagnosis: right inguinal hernia.Source operative specimen: gortex [sic] graft right groin.Description: received labeled ¿gortex [sic] graft¿ are whitish tan fragments in aggregate 6 x 3 x 1 cm.Pathologic diagnosis: graft material designated from right groin.(b)(6) 2012: [missing records: operative report for operation to correct right inguinal nerve entrapment was not provided.] (b)(6) 2012: (b)(6).Robert o.Jonos.Pathology report.Specimen #: 12:lb:s7593.Received: (b)(6) 2012 ¿ 1201.Collected: (b)(6) 2012 -.Entered: (b)(6) 2012 ¿ 1202.Clinical pre-operative diagnosis: right inguinal nerve entrapment.Source operative specimen: right ileo-inguinal nerve.Description: the specimen received in formalin labeled with the patient¿s name and right ileo-inguinal nerve.The specimen consists of one piece of pink grayish soft tissue measuring 0.6 x 0.3 x 0.3 cm.The specimen is entirely submitted in 1 cassette.Pathologic diagnosis: right ileo-inguinal nerve: - benign portions of nerve with surrounding dense fibrosis (similar features to traumatic neuroma).A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore's investigation.It should be noted that the gore® mycromesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE MYCROMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
katheryn fox
9285263030
MDR Report Key9006462
Report Number2017233-2019-00849
Device Sequence Number1801426
Product Code FTL
UDI-Device Identifier00733132601547
UDI-Public00733132601547
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K931150
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2011
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/16/2012
Device Model Number1MYM08
Device Catalogue Number1MYM08
Device Lot Number04824699
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/12/2019
Supplement Report FDA Received Date10/08/2019
12/12/2019
05/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/17/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR
Patient SexFemale